Alert archive / Iowa / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 242, NWS Quad Cities, IA

July 27, 20085 counties in Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at Jul 27, 2008, 5:48 PM CDT for 5 counties in Iowa. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 27, 2008, 5:48 PM CDT (22:48 UTC)
Expired
Jul 27, 2008, 6:15 PM CDT
In force
27 min
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon

Counties Iowa County, IA, Jefferson County, IA, Johnson County, IA, Keokuk County, IA, Washington County, IA

The radar

The Quad Cities radar (KDVN), 112 km from the middle of the area, began a volume at 22:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 27, 2:29 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 10.8 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2008-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2008-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -26 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1405 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
-26 m²/s²
0-3 km storm-relative helicity
155 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 2:45 PM CDT, 3 hours 3 minutes earlier.

Area forecast discussion, Jul 27, 2:45 PM CDT, 3 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
245 PM CDT SUN JUL 27 2008

.SYNOPSIS...
WILL BE CONCISE AS STRONG TO POSSIBLY SEVERE MCS TO ARRIVE LATE PM
AS SPC IN PROCESS OF ISSUING WATCH.  NOWCAST TOOLS SHOW MODERATE TO
STRONG MCS TO IMPACT AREA...ESPECIALLY SW 2/3 TO 3/4 CWA WITH HEAVY
RAIN AND SOME SEVERE RISK SW SECTIONS.  SYSTEM MAY CONTINUE INTO
MONDAY AM DUE TO COOL POOL AND BACK-BUILDING.

SHORT TERM...TONIGHT AND MONDAY...
LOCAL TOOLS AND TECHNIQUES SUGGEST FORWARDING PROPAGATING MCS WITH
SOME BOWING SEGMENTS AND POSSIBLE ASYMMETRICAL VORTEX WITH HIGHEST
QPF +/- 40 MILES EITHER SIDE OF A VINTON TO MACOMB LINE.  RAIN TOTALS
1/2 UP TO 3 PLUS INCH AMOUNTS EXPECTED MOST/ALL CWA WITH RISK OF
FLASH FLOODING LATE EVENING TO PASS TO EVENING SHIFT TO CONSIDER
ALONG HEAVY RAIN AXIS. LOW TO MODERATE END SEVERE RISK WITH MAIN RISK
STRONG TO DAMAGING WINDS OF 60 TO POSSIBLY UP TO 80 MPH POSSIBLE
ALONG AND SW OF AFOREMENTIONED HEAVY RAIN AXIS. MONDAY...HIGHS MAY
NEED LOWERING WITH CLOUDS AND BACK-BUILDING A CONCERN. IF BACK-
BUILDING AND COOL POOL INTERACTION OCCURS...6 PLUS INCH AMOUNTS
POSSIBLE WITH SYSTEM.  ..NICHOLS..

&&

.LONG TERM...MONDAY NIGHT THROUGH NEXT SUNDAY...
CONFIDENCE HIGHER THAT WE WILL SEE AN ACTIVE PATTERN THROUGH MID
WEEK WITH PERIODIC MCS ACTIVITY. RAINFALL WILL BE ENHANCED
TUESDAY-WEDNESDAY TIME FRAME WITH MOISTURE FROM REMNANTS OF DOLLY
SPREADING NORTHEAST INTO THE REGION. SURFACE DEWPOINTS WILL ALSO
RISE WELL INTO THE 70S FOR A VERY MUGGY COUPLE OF DAYS. PRECIPITABLE
WATERS ARE FORECAST TO EXCEED 2.3 INCHES AND OPERATIONAL MODELS HINT
THAT POTENTIAL EXISTS FOR EXTREMELY HEAVY RAINFALL AND FLASH
FLOODING SOMEWHERE IN OUR REGION. EXACT AREA OF THE REGION AND HOW
IT MAY IMPACT THE DVN CWA STILL NOT RESOLVED AND THIS WILL HAVE TO
BE MONITORED. ANY PREVIOUS MCS EVENTS THAT SATURATE THE GROUND PRIOR
TO THE ARRIVAL OF TROPICAL MOISTURE WOULD INCREASE DRAMATICALLY THE
FLOODING POTENTIAL. THEN CONFIDENCE LOWERS AGAIN LATER IN THE WEEK
WITH RESPECT TO TIMING OF ANY SHORT WAVES IN THE NORTHWEST FLOW
ALOFT.

NEXT WEEKEND...12Z ECMWF/GFS DEEPENS IMPRESSIVE UPPER TROUGH FROM
THE GREAT LAKES TO THE MID-SOUTH. 850 MB TEMPERATURES DROP TO ABOUT
12C OVER OUR REGION FOR ANOTHER SHOT OF COOLER AIR AND LOWER
HUMIDITIES. USING 12Z MEX GUIDANCE BUT EVEN THESE TEMPERATURES MAY
BE TOO HIGH DEPENDING UPON CLOUD COVER. OF COURSE THIS DOMINATE
NORTHWEST FLOW IS THE PATTERN WE HAVE SEEN ALL SUMMER AND SEE NO
REASON TO DISCOUNT IT. IN FACT TELECONNECTIONS SUGGEST THIS PATTERN
WILL REMAIN PERSISTENT WELL INTO AUGUST.   ..HAASE..

&&

.AVIATION...
VFR CONDITIONS TO GIVE WAY TO MVR TO IFR CONDITIONS BETWEEN 23Z AND
08Z WITH PERIODS OF +TSRA/+SHRA WITH LARGE MCS SYSTEM. PREDOMINATE
MVR TO LOCALLY IFR TO CONTINUE INTO MORNING DUE TO CIGS 1-4K AGL WITH
SCATTERED LINGERING TSRA/SHRA.  PARTIAL CLEARING AND VFR INTO
AFTERNOON WITH NEXT MCS IMPACTING TERMINALS LATE PM.  ..NICHOLS..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&

NICHOLS/HAASE
Hazardous weather outlook, Jul 27, 4:32 AM CDT, 13 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
432 AM CDT SUN JUL 27 2008

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-280945-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
432 AM CDT SUN JUL 27 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER MOST OF THE
OUTLOOK AREA TODAY AND TONIGHT. WIDELY SCATTERED THUNDERSTORMS
ARE EXPECTED TO MOVE INTO THE AREA THIS MORNING. THESE ARE NOT
EXPECTED TO BE SEVERE...BUT MAY PRODUCE HEAVY DOWNPOURS.

ONE OR MORE THUNDERSTORM COMPLEXES WILL MOVE ACROSS THE AREA THIS
AFTERNOON AND OVERNIGHT. THE GREATEST RISK OF SEVERE WEATHER WILL
BE WEST OF THE MISSISSIPPI RIVER. THE MAIN THREAT WILL BE DAMAGING
WIND AND HEAVY RAINFALL...WITH A LESSER RISK OF LARGE HAIL. LOCAL
RAINFALL AMOUNTS AS HIGH AS 1 TO 2 INCHES WILL BE POSSIBLE. THIS
MAY LEAD TO FLASH FLOODING WHERE MULTIPLE STORMS MOVE OVER THE
SAME LOCATIONS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE FOR THUNDERSTORMS MONDAY THROUGH WEDNESDAY...AND
AGAIN ON SATURDAY. IT IS TOO SOON TO DETERMINE IF THESE STORMS MIGHT
PRODUCE SEVERE WEATHER. MONDAY THERE IS A CHANCE OF HEAVY
RAINFALL AS A CLUSTER OF STORMS MOVES ACROSS THE OUTLOOK AREA.
THIS WILL CREATE A RISK OF LOCALIZED FLOODING WITH THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY AND TONIGHT.

SHEETS/LE

In the hours before

Special weather statement, Jul 27, 3:25 PM CDT, 2 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
325 PM CDT SUN JUL 27 2008

IAZ040-041-051-052-063-064-076-077-272300-
BENTON IA-BUCHANAN IA-DELAWARE IA-IOWA IA-JOHNSON IA-KEOKUK IA-LINN IA-
WASHINGTON IA-
325 PM CDT SUN JUL 27 2008

...THUNDERSTORMS TO ARRIVE BETWEEN 4 AND 6 PM...

A DEVELOPING AREA OF THUNDERSTORMS IN CENTRAL IOWA WILL MOVE SOUTHEAST
PRODUCING PERIODS OF HEAVY RAIN...GUSTY WINDS UP TO 45 MPH AND POSSIBLY
SOME PEA SIZE HAIL.  RAIN AMOUNTS OF UP TO A HALF INCH ARE POSSIBLE WITH
LOCALLY ONE INCH AMOUNTS IN THE STRONGER STORMS.  SIGNIFICANT PONDING OF
WATER MAY ALSO OCCUR FROM RAINFALL RATES OF UP TO 2 INCHES AN HOUR.

NICHOLS

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 6:24 PM CDTSevere Thunderstorm WarningDVNHenry, Jefferson, Keokuk, Lee, Van Buren66 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.